Autopsy Features (Anti-infective Overdose Deaths)
The autopsy investigation of a therapeutic drug-related fatality is always difficult for the following reasons:
· The exact nature of the drug ingested may be unclear. More than one type of pharmaceutical preparation may have been ingested.
· There may have been considerable time elapsed between the time of ingestion and death as a result of which the offending drug may have been metabolised and excreted completely.
■■ Analysis of therapeutic drugs in body fluids and tissues is usually difficult because of lack of facilities.
■■ Sufficient postmortem data do not exist for most of the therapeutic drug-related fatalities.
■■ Most pharmaceutical drugs do not leave behind char-acteristic or specific features in a dead body, and this is especially true of anti-infective drugs.
Because of these reasons, often the forensic pathologist is left with no alternative except to look for vague, non-specific signs of drug overdose such as congestion of the GI tract, pulmonary or cerebral oedema, scattered petechiae on serous membranes, and generalised visceral congestion. Sometimes residues of the drug involved may be obtainable from the stomach or intestine in the form of powder parti-cles, concretions, or distinctively coloured fluid material. These can be submitted for toxicological analysis which in any case is the only authentic method of confirming a drug- related death (if it can be successfully accomplished!). Even this slender possibility may be rendered impracticable in injection deaths.
Apart from toxicological analysis, one other investigation which can sometimes help is histopathological analysis of viscera, and this must always be undertaken especially with reference to target organs.
Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.